×

zbMATH — the first resource for mathematics

Linear equations in primes. (English) Zbl 1242.11071
Let \(\psi_1,\ldots,\psi_t:\mathbb{Z}^d\rightarrow\mathbb{Z}\) be non-constant affine linear forms, and let \(K\) be a convex sub-region of \([-N,N]^d\). Then there is a natural conjecture, of Hardy–Littlewood type, for the number of \(\mathbf{n}\in K\cap\mathbb{Z}^d\) for which the values \(\psi_i(\mathbf{n})\) are simultaneously prime. This paper gives a conditional proof of the conjecture, under the assumption that no two of the functions \(\psi_i\) have homogeneous parts which are parallel. This condition rules out the pair of functions \(n,n+2\), which would have handled the twin prime conjecture. None the less the paper represents a very substantial step forward in our understanding of such problems. One particular case of interest is that in which the forms are \(n_1,n_1+n_2,n_2+2n_2,\ldots,n_1+(t-1)n_2\), for which one obtains an asymptotic formula for the number of \(t\)-term arithmetic progressions of primes in appropriate regions. Previously [Ann. Math. (2) 167, No. 2, 481–547 (2008; Zbl 1191.11025)] the authors had proved that there are infinitely many \(t\)-term arithmetic progressions of primes, but the method had not produced an asymptotic formula. In general the method of the present paper gives a conditional proof that \[ \sum_{\mathbf{n}\in K\cap\mathbb{Z}^d}\Lambda(\psi_1(\mathbf{n}))\ldots \Lambda(\psi_t(\mathbf{n}))=c\text{Vol}(K)+o(N^d) \] as \(N\rightarrow\infty\), where the constant \(c\) is the usual product of local densities.
As mentioned, the proof is a conditional one, subject to two hypotheses, namely that the “inverse Gowers norm conjecture GI(s)” and the “Möbius and nilsequences conjecture MN(s)” each hold for every integer \(s\geq 2\). The conjectures GI(2) and MN(2) had previously been proved by the authors [Proc. Edinb. Math. Soc., II. Ser. 51, No. 1, 73–153 (2008; Zbl 1202.11013)], and [Ann. Inst. Fourier 58, No. 6, 1863–1935 (2008; Zbl 1160.11017)], and these enable systems of linear forms of “complexity” at most 2 to be handled unconditionally. In particular the paper gives an unconditional proof for the case of sets of 4 primes in arithmetic progression.
Indeed, in subsequent work by the authors, together with Ziegler, the conjectures GI(s) have been established for all \(s\); and similarly the authors have proved MN(s) in all cases. Thus the results of the present paper are now known unconditionally.
The conjectures GI(s) and MN(s) are somewhat technical to describe. Very roughly, the inverse Gowers norm conjecture describes functions for which the Gowers norm \(U^{s+1}\) is large, saying this can only happen if the function correlates with an \(s\)-step nilsequence. The Möbius and nilsequences conjecture states roughly that the Möbius function \(\mu(n)\) does not correlate with \(s\)-step nilsequences. Thus one can think of MN(1) as saying that \(\sum_{n\leq N}\mu(n)e(\theta n)=o(N)\) for every real \(\theta\).
The paper builds on the authors’ earlier work on arithmetic progressions of primes, using the machinery of the transference principle and the generalized von Neumann theorem from that paper. A second major component involves nilmanifolds, for which the theory is largely developed from scratch so as to suit the particular needs of the current work.
Overall this is a long and complicated paper, but the exposition is excellent. Given the importance of the results obtained it is well worth detailed study.

MSC:
11P32 Goldbach-type theorems; other additive questions involving primes
11B30 Arithmetic combinatorics; higher degree uniformity
PDF BibTeX XML Cite
Full Text: DOI arXiv
References:
[1] L. Auslander, L. Green, and F. Hahn, Flows on Homogeneous Spaces, Princeton, NJ: Princeton University, 1963. · Zbl 0144.44701
[2] R. C. Baker and G. Harman, ”Exponential sums formed with the Möbius function,” J. London Math. Soc., vol. 43, iss. 2, pp. 193-198, 1991. · Zbl 0685.10027 · doi:10.1112/jlms/s2-43.2.193
[3] A. Balog, ”The prime \(k\)-tuplets conjecture on average,” in Analytic Number Theory, Boston, 1990, pp. 47-75. · Zbl 0719.11066
[4] A. Balog, ”Linear equations in primes,” Mathematika, vol. 39, iss. 2, pp. 367-378, 1992. · Zbl 0774.11058 · doi:10.1112/S0025579300015096
[5] V. Bergelson, ”Weakly mixing PET,” Ergodic Theory Dynam. Systems, vol. 7, iss. 3, pp. 337-349, 1987. · Zbl 0645.28012 · doi:10.1017/S0143385700004090
[6] V. Bergelson, B. Host, and B. Kra, ”Multiple recurrence and nilsequences,” Invent. Math., vol. 160, iss. 2, pp. 261-303, 2005. · Zbl 1087.28007 · doi:10.1007/s00222-004-0428-6
[7] N. Bourbaki, Lie Groups and Lie Algebras. Chapters 1-3, New York: Springer-Verlag, 1989. · Zbl 0904.17001
[8] S. Chowla, The Riemann Hypothesis and Hilbert ‘s Tenth Problem, New York: Gordon and Breach Science Publishers, 1965. · Zbl 0136.32702
[9] L. J. Corwin and F. P. Greenleaf, Representations of Nilpotent Lie Groups and Their Applications. Part I. Basic Theory and Examples, Cambridge: Cambridge Univ. Press, 1990. · Zbl 0704.22007
[10] H. Davenport, ”On some infinite series involving arithmetical functions. II,” Quart. J. Math. Oxford, vol. 8, pp. 313-320, 1937. · Zbl 0017.39101
[11] H. Davenport, Multiplicative Number Theory, Third ed., New York: Springer-Verlag, 2000. · Zbl 1002.11001
[12] L. E. Dickson, ”A new extension of Dirichlet’s theorem on prime numbers,” Messenger of Math., vol. 33, pp. 155-161, 1904.
[13] H. Furstenberg, ”Nonconventional ergodic averages,” in The Legacy of John von Neumann (Hempstead, NY, 1988), Providence, RI: Amer. Math. Soc., 1990, pp. 43-56. · Zbl 0711.28006
[14] H. Furstenberg, ”Turbulent years: Erd\Hos in his correspondence with Turán from 1934 to 1940,” in Paul Erd\Hos and his Mathematics, I (Budapest, 1999), Budapest: János Bolyai Math. Soc., 2002, pp. 85-146.
[15] A. Ghosh, ”The distribution of \(\alpha p^2\) modulo \(1\),” Proc. London Math. Soc., vol. 42, iss. 2, pp. 252-269, 1981. · Zbl 0447.10035 · doi:10.1112/plms/s3-42.2.252
[16] D. A. Goldston and C. Y. Yildirim, ”Higher correlations of divisor sums related to primes. I. Triple correlations,” Integers, vol. 3, p. 5, 2003. · Zbl 1134.11034 · doi:10.1112/plms/pdm021
[17] D. A. Goldston and C. Y. Yildirim, ”Higher correlations of divisor sums related to primes. III. Small gaps between primes,” Proc. Lond. Math. Soc., vol. 95, iss. 3, pp. 653-686, 2007. · Zbl 1134.11034 · doi:10.1112/plms/pdm021
[18] D. A. Goldston and C. Y. Yildirim, Small gaps between primes, I, preprint. · Zbl 1134.11034 · doi:10.1112/plms/pdm021 · front.math.ucdavis.edu
[19] D. A. Goldston and C. Y. Yildirim, ”Higher correlations of divisor sums related to primes. I. Triple correlations,” Integers, vol. 3, p. 5, 2003. · Zbl 1134.11034 · doi:10.1112/plms/pdm021
[20] D. A. Goldston, J. Pintz, and C. Y. Yildirim, Small gaps between primes II, preprint. · Zbl 1134.11034 · www.math.sjsu.edu
[21] W. T. Gowers, ”A new proof of Szemerédi’s theorem for arithmetic progressions of length four,” Geom. Funct. Anal., vol. 8, iss. 3, pp. 529-551, 1998. · Zbl 0907.11005 · doi:10.1007/s000390050065
[22] W. T. Gowers, ”A new proof of Szemerédi’s theorem,” Geom. Funct. Anal., vol. 11, iss. 3, pp. 465-588, 2001. · Zbl 1028.11005 · doi:10.1007/s00039-001-0332-9
[23] B. Green, ”Roth’s theorem in the primes,” Ann. of Math., vol. 161, iss. 3, pp. 1609-1636, 2005. · Zbl 1160.11307 · doi:10.4007/annals.2005.161.1609 · euclid:annm/1127852665 · arxiv:math/0302311
[24] B. Green, ”Generalising the Hardy-Littlewood method for primes,” in International Congress of Mathematicians. Vol. II, Eur. Math. Soc., Zürich, 2006, pp. 373-399. · Zbl 1157.11007 · arxiv:math/0601211
[25] B. Green and T. Tao, ”The primes contain arbitrarily long arithmetic progressions,” Ann. of Math., vol. 167, iss. 2, pp. 481-547, 2008. · Zbl 1191.11025 · doi:10.4007/annals.2008.167.481 · arxiv:math/0404188
[26] B. Green and T. Tao, ”Restriction theory of the Selberg sieve, with applications,” J. Théor. Nombres Bordeaux, vol. 18, iss. 1, pp. 147-182, 2006. · Zbl 1135.11049 · doi:10.5802/jtnb.538 · numdam:JTNB_2006__18_1_147_0 · eudml:53983 · arxiv:math/0405581
[27] B. Green and T. Tao, ”An inverse theorem for the Gowers \(U^3(G)\) norm,” Proc. Edinburgh Math. Soc., vol. 51, pp. 73-153, 2008. · Zbl 1202.11013 · doi:10.1017/S0013091505000325 · arxiv:math/0503014
[28] B. Green and T. Tao, ”Quadratic uniformity of the Möbius function,” Ann. Inst. Fourier (Grenoble), vol. 58, pp. 1863-1935, 2008. · Zbl 1160.11017 · doi:10.5802/aif.2401 · numdam:AIF_2008__58_6_1863_0 · eudml:10365
[29] G. H. Hardy and J. E. Littlewood, ”Some problems of ‘Partitio numerorum’; III: On the expression of a number as a sum of primes,” Acta Math., vol. 44, iss. 1, pp. 1-70, 1923. · JFM 48.0143.04 · doi:10.1007/BF02403921
[30] H. A. Helfgott, The parity problem for irreducible polynomials, preprint. · Zbl 1090.11058 · doi:10.1112/S0024610706022629 · arxiv.org
[31] H. A. Helfgott, ”The parity problem for reducible cubic forms,” J. London Math. Soc., vol. 73, iss. 2, pp. 415-435, 2006. · Zbl 1090.11058 · doi:10.1112/S0024610706022629
[32] B. Host, ”Progressions arithmétiques dans les nombres premiers (d’aprés B. Green and T. Tao). (French) [Arithmetical progressions in the primes (after B. Green and T. Tao)],” in Séminaire Bourbaki, , 2006, vol. 307, pp. 229-246. · Zbl 1175.11052
[33] B. Host and B. Kra, ”Nonconventional ergodic averages and nilmanifolds,” Ann. of Math., vol. 161, iss. 1, pp. 397-488, 2005. · Zbl 1077.37002 · doi:10.4007/annals.2005.161.397
[34] L. K. Hua, Additive Theory of Prime Numbers, Providence, R.I.: Amer. Math. Soc., 1965, vol. 13. · Zbl 0192.39304
[35] H. Iwaniec and E. Kowalski, Analytic Number Theory, Providence, RI: Amer. Math. Soc., 2004. · Zbl 1059.11001
[36] B. Kra, ”From combinatorics to ergodic theory and back again,” in International Congress of Mathematicians. Vol. III, Eur. Math. Soc., Zürich, 2006, pp. 57-76. · Zbl 1118.37010
[37] A. Leibman, Personal communication.
[38] A. I. Mal’cev, ”On a class of homogeneous spaces,” Izvestiya Akad. Nauk. SSSR. Ser. Mat., vol. 13, pp. 9-32, 1949.
[39] J. Steiner, ”Über paralelle Flächen,” Jbr. Preuss. Akad. Wiss., pp. 114-118, 1840.
[40] E. Szemerédi, ”On sets of integers containing no \(k\) elements in arithmetic progression,” Acta Arith., vol. 27, pp. 199-245, 1975. · Zbl 0303.10056 · matwbn.icm.edu.pl · eudml:205339
[41] T. Tao, ”A quantitative ergodic theory proof of Szemerédi’s theorem,” Electron. J. Combin., vol. 13, iss. 1, p. 99, 2006. · Zbl 1127.11011 · www.combinatorics.org
[42] T. Tao, ”Arithmetic progressions and the primes.” , 2006, vol. 2006 , Extra Vol., pp. 37-88. · Zbl 1109.11043 · eudml:41790
[43] T. Tao, ”Obstructions to uniformity and arithmetic patterns in the primes,” Pure Appl. Math. Q., vol. 2, iss. 2, part 2, pp. 395-433, 2006. · Zbl 1105.11032 · doi:10.4310/PAMQ.2006.v2.n2.a2 · pamq.henu.edu.cn · arxiv:math/0505402
[44] T. Tao, A remark on Goldston-Yıldırım correlation estimates. · www.math.ucla.edu
[45] T. Tao, ”A variant of the hypergraph removal lemma,” J. Combin. Theory Ser. A, vol. 113, iss. 7, pp. 1257-1280, 2006. · Zbl 1105.05052 · doi:10.1016/j.jcta.2005.11.006 · arxiv:math/0503572
[46] T. Tao, ”The Gaussian primes contain arbitrarily shaped constellations,” J. Anal. Math., vol. 99, pp. 109-176, 2006. · Zbl 1160.11006 · doi:10.1007/BF02789444 · arxiv:math/0501314
[47] T. Tao and V. Vu, Additive Combinatorics, Cambridge: Cambridge Univ. Press, 2006. · Zbl 1127.11002
[48] J. G. van der Corput, ”Über Summen von Primzahlen und Primzahlquadraten,” Math. Ann., vol. 116, iss. 1, pp. 1-50, 1939. · Zbl 0019.19602 · doi:10.1007/BF01597346 · eudml:159991
[49] I. M. Vinogradov, ”Some theorems concerning the primes,” , vol. 2, pp. 179-195, 1937. · Zbl 0017.19803
[50] A. Zygmund, Trigonometric Series. Vol. I, II, Third ed., Cambridge: Cambridge Univ. Press, 2002. · Zbl 0367.42001
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.